'm tring to taper off ativan but had three hellish nights and can't get any sleep and have to work in the morning. Should iI get back on regular dose (.05 at night and1/2 inthe morning 1/4 at noon) and stable before tapering. Last night was hell. The worst so far. I'm 63 and have only been on the ativan a few months but I can't shake it.See a doctor next week so i swithch over to valeum or klonopin or stay with ativan.
First, I'm glad to hear you're tapering with the help of your doc, that's so important as one should never stop taking a benzodiazepine abruptly. It can actually be dangerous, with seizures being one of the possible risks. Tapering is a must!
The key to a successful benzo taper is taking your time, slow and steady. If you're having a very rough time, it's likely that you're tapering too fast. One aspect of tapering that a lot of docs don't stress is the importance of a stabilization period in between your dosage reductions. That helps a lot. To just keep dropping every few days puts you in a constant state of w/d, which can be miserable.
It's normal to experience rebound anxiety when coming off a benzo. That's kind of a given, and not always a symptom of w/d,. It just makes sense that as you remove the anxiolytic from your system, you will feel more anxiety. The rebound insomnia is common too, but if a taper is done correctly, you shouldn't be going days without sleep. That can be dangerous anyway.
I would call your doc before making any changes. What are you taking now? What have you tapered down to in other words? When did you start the taper? If you call the doc, they will be able to tell you how to best proceed until your appt next week. Obviously, sleep is important. You mention discussing Valium or Klonopin....why are you coming off the Ativan? Taking it too frequently leading to tolerance issues? If you want to remain on a benzo, and need it more than just here and there ("as needed"), then those meds are definitely a better option.
Give your doc a ring, they will have someone on call. Explain the situation and just tell them you wanted to check with them and not just adjust your dose yourself, and explain that you have an appt next week, but in the meantime, need to function.
Thanks for the info.
I started at .05 a day.When i realized i was having more anxiety i tried to just quit taking them, (NOT) So now i'm trying .05 at night and .25 in the morning. For some reason my anxiety goes up at night and I feel like someone is kicking me in the gut. I also take 1000 mg of magnesium oxide at night for restless leg syndrome could this me effecting the anxiety. Also for constipation. If i don't take it i won't go for days.
Anyway this isn't going to be an easy fix. I've seen 4 doctors already and none of them gave me any help. Just wanted to give me more drugs. Iended up in the ER the other night. Ijust want off before this effects me long term (kidneys, liver etc.,)
You can check with your doc or pharmacist about the kidneys, liver side effects you are worrying about. Ativan is unlikely to give you much risk of that but check with a professional to see what is right for you - just look at all the people who take it occasionally and they don't get serious effects you listed. Why do you think ativan will give you a long term physical damage?
As I said before, ativan is not a long term cure and is generally just used for temporary situational anxiety issues. My doc said there are different drugs used for longer term anxiety (3 months plus of anxiety that just won't go away) that you can't deal with. In my case the SSRI I was given helped me remember what it was like to be happy so after 6 months I was taken off it.
I understand why you don't want to go on the meds the docs have tried to prescribe, but sometimes anxiety is just too pervasive to go away on its own. For some people it won't go away even with meds, but lots of others resolve it so everyone is different. Have you tried counseling, self help books such as meditation (didn't do a thing for me but some get great relief, although my book said you generally have to be rid of anxiety before meditation can work), philosophy etc?
Can you state what you are anxious about?
When I said "As I said before, ativan is not a long term cure and is generally just used for temporary situational anxiety issues" I was not trying to give advice, so you should check with your doctor about the uses of Ativan.
I don't feel anxious about anything in particular, however, a couple of weeks ago i was talking with some co-workers and the subject of retirement came up. In my particular job i don't make enough to ever be able to retire and I think that thought just stayed with me and grew into a big 'ole anxiety panic attack! I can't take SSRIs they make me more anxious. What anti depressant were you takin? I've tried Buspar but it's not really for anxiety and it gave me tinnitis so back i could hear. SOOO whats my options
Perhaps you can get relaxed using some of the non-med suggestions I listed. That is preferable to meds if it works. There are lots of other things to choose from too, so something might catch your fancy. Just having something concrete that worries you like retirement might be possible to resolve. Is Quincy near a big city where there are self help groups you could join?
On the other side of the coin, every person is different, and finding the right med is trial and error, so a recommendation from someone like me won't be of value to you. I used Celexa. Some say it was their worst drug so in the end it is the individual's physical brain that decides what will work.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.